Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2001, 5:10 AM CDT for Wilson County, Kansas. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 5:10 AM CDT (10:10 UTC)
- Expired
- Jun 3, 2001, 6:15 AM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wilson County, KS
The radar
The Tulsa radar (KINX), 151 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:24 AM CDT | Hail 0.75 | Altoona, KS | |
| Jun 3, 5:28 AM CDT | Hail 1 | Altoona, KS | |
| Jun 3, 5:35 AM CDT | Hail 1 | Altoona, KS | |
| Jun 3, 6:00 AM CDT | Hail 0.75 | Vilas, KS | |
| Jun 3, 6:05 AM CDT | Hail 1.25 | Vilas, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 4:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 031010 SVRICT KSC205-031115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 510 AM CDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILSON COUNTY IN SOUTHEAST KANSAS * UNTIL 615 AM CDT. * AT 503 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ALTOONA...OR ABOUT 17 MILES SOUTHWEST OF CHANUTE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF WILSON COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WILSON COUNTY UNTIL 615 AM CDT. LAT...LON 3754 9577 3741 9568 3744 9554 3771 9552 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:55 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 3, 3:55 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 355 AM CDT SUN JUN 3 2001 MAIN FORECAST PROBLEM IS CONVECTION INTO MONDAY. PREFER THE ETA/AVN MODELS FOR THIS FCST BASED ON MODEL TRENDS FOR A SLOWER/STRONGER UPPER LOW DEVELOPING...AND MOVING EWD ACROSS THE NRN INTERMOUNTAIN RGN/NRN ROCKIES. ALSO, LIKE THE FURTHER S FRONTAL PLACEMENT AND SFC LOW COMPARED TO THE NGM. TODAY, ANTICIPATING ELEVATED CONVECTION TO DEVELOP SEWD INTO CNTRL/SERN KS EARLY THIS AM. THIS WOULD BE IN RESPONSE TO STRONG THETA-E ADVECTION ASSOCIATED WITH LOW LEVEL JET...NORTH OF WARM FRONT. MAY NEED TO GO WITH AREAL COVERAGE WORDING DEPENDING ON LATEST RADAR TRENDS PRIOR TO ZONE ISSUANCE. HIEST POPS ERN PORTIONS OF AREA ON EDGE OF WARMER MID LVL AIR/CAP. ELEVATED CONVECTION COULD LAST THRU MIDDAY OR INTO EARLY PM IN SERN KS WITH PERSISTENT WAA. CHANCE FOR REDEVELOPMENT OF SFC-BASED STORMS THIS AFTERNOON WL DEPEND ON CAP STRENGTH/AMOUNT OF LOW LVL CONVERGENCE. MODELS HINT AT BREAKS IN CLOUDS OVER CNTRL/S-CNTRL KS LATE TODAY, AND WITH HIGHS IN MID 70S TO AROUND 80, CAP SHOULD BE WEAK-MODERATE. LOW LVL CONVERGENCE INTO FRONTAL ZONE...AND NEAR TRIPLE PT IN NWRN OK...MAY BE SUFFICIENT TO BREAK CAP. SUPERCELLS WOULD BE A GOOD POSSIBILITY IF THIS HAPPENS WITH VERY HIGH INSTABILITY AND 50 KT 0-6KM SHEAR VECTORS. TONIGHT, WL KEEP A CHC OF THUNDERSTORMS GOING, WITH MCS POSSIBLY MOVING SEWD OUT OF HI PLAINS ACROSS THE FCST AREA. BEST CHC FOR SEVERE WOULD PROBABLY BE IN CNTRL SECTIONS THIS EVENING, AS ACTIVITY COULD REMAIN SFC-BASED FOR SVRL HOURS AFTER DARK. BUMPED MINS UP SVRL DEGREES IN SRN AREAS BASED ON DWPTS REMAINING WELL INTO 60S AND SE WINDS HOLDING UP IN RESPONSE TO APPROACHING SFC CYCLONE. WARM FRONT LIFTS UP INTO S-CNTRL/SERN KS PER ETA/AVN. MONDAY, INITIAL SFC WAVE LIFTS NEWD FROM NEAR MEDICINE LODGE AROUND 12Z TO NERN KS BY 00Z, WITH THE FRONT STALLED FROM S-CNTRL INTO NERN KS. A TRIPLE PT AREA COULD EXIST ACROSS NWRN OK TO SERVE AS A FOCUS, IN ADDITION TO CONVERGENCE ALONG THE FRONT IN KS. VERY HIGH CAPES, DRY MID LVL AIR AND SOME DIRECTIONAL SHEAR WOULD BE SUPPORTIVE OF SVR CONVECTION ONCE AGAIN. WL NEED TO RAISE HIGHS INTO THE 80S SE OF THE FRONTAL BNDRY. FCSTID = 9 ICT 79 66 85 66 / 40 40 40 40 HUT 77 65 82 63 / 40 40 40 40 EWK 78 65 83 64 / 50 40 40 40 EQA 78 66 85 66 / 50 50 40 40 WLD 80 66 85 66 / 40 40 40 40 RSL 75 60 75 52 / 50 50 30 30 GBD 77 62 78 55 / 40 40 30 30 SLN 75 64 79 58 / 60 50 40 40 MPR 75 64 80 59 / 60 50 40 40 CFV 77 66 86 67 / 50 50 40 40 CNU 75 65 85 67 / 60 50 40 40 K88 74 65 85 66 / 60 50 40 40 .ICT...KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:44 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 61 min |
| Jun 3, 5:40 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 65 min |
| Jun 3, 6:19 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 56 min |
| Jun 3, 8:28 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 62 min |
| Jun 3, 8:53 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 52 min |
| Jun 3, 9:04 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 41 min |
| Jun 3, 9:38 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.